Maxigesic ads found misleading


AFT Pharmaceuticals has engaged in false and misleading conduct in its Maxigesic advertising, the Federal Court has found

The Court found that AFT, the manufacturer of the pain relief brand Maxigesic, has engaged in false and misleading conduct in contravention of the Australian Consumer Law when advertising the product.

The legal action was instigated by Reckitt Benckiser, manufacturer of rival paracetamol/ibuprofen combination product Nuromol.

Maxigesic contains 500mg of paracetamol and 150mg of ibuprofen in a single tablet, while Nuromol contains 500mg of paracetamol and 200mg of ibuprofen in a single capsule.

“Until 1 February 2018, codeine and codeine-based analgesics were available OTC in Australia,” the Court noted.

“From that date, they became prescription-only medicines by reason of their listing in [Schedule] 4 to the Therapeutic Goods Regulations 1990 (Cth).

“In anticipation of that regulatory change, AFT conducted an advertising campaign which promoted Maxigesic as a codeine-free analgesic, suitable for use by consumers of OTC codeine and codeine-based analgesics. Reckitt also marketed Nuromol as an alternative to codeine.

“The respective advertising campaigns made a variety of claims about the comparative benefits of Maxigesic and Nuromol over other products, including paracetamol and ibuprofen as monotherapies and in comparison with ‘other paracetamol/ibuprofen combinations’. The Nuromol campaign included explicit comparison of Nuromol and Maxigesic.”

Each party alleged that the other had breached sections of the Australian Consumer Law.

Judge Gleeson concluded that AFT’s representations that Maxigesic provides stronger and more effective relief from all pain than Nuromol when taken at their respective maximum recommended daily doses, and when taken at their respective maximum recommended daily doses, Maxigesic provides stronger and more effective relief from pain than any other paracetamol/ibuprofen combination, to be misleading or deceptive, or likely to mislead or deceive in contravention of the consumer law.

Reckitt’s case concerned three publications: a Maxigesic print ad, a card or “point of sale advertisement” and a Maxigesic pamphlet.

The print ad ran in the Australian Journal of Pharmacy as well as Australian Family Physician and Bite.

The judge was satisfied that there was not an adequate scientific foundation for the representations.

The judge concluded that by publishing the Maxigesic print ad and the Maxigesic card, AFT made two representations which were misleading or deceptive, or likely to mislead or deceive in contravention of the Australian Consumer Law.

“We welcome the decision of the Federal Court, which upholds the community’s expectation of the communication of fair, accurate and balanced information about OTC medicines in Australia,” said an RB spokesperson.

AFT Pharmaceuticals CEO Hartley Atkinson said: “AFT Pharmaceuticals is pleased with winning our claim against RB but we are studying carefully the details of the ruling against us as it is complex and discussing with our lawyers. We were disappointed in this finding and it is possible that we might consider an appeal.”

 

Previous PrEP sees HIV diagnoses drop by a quarter
Next Agenda Setters: Elise Apolloni and the Wanni White Coats

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.